Iowa, 2010

Flash Flooding in Iowa, August 4, 2010

August 4, 2010 · NWS DMX · 8 events in 3 counties and zones

A very moist airmass remained in place over Iowa. 25 inches when a wave of low pressure moved northeast along a stalled front to the south of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very moist airmass remained in place over Iowa. Precipitable water values were near 2.25 inches when a wave of low pressure moved northeast along a stalled front to the south of the state. Thunderstorms enhanced with a narrow line of intense storms setting up across parts of Dallas County into Polk County. Thunderstorm development was quite rapid and formed on the north edge of a decaying MCS to the southwest. Additional heavy storms developed and produced heavy rainfall over Story County. Rainfall of 1 to 2.5 inches in under an hour produced flash flooding. The flooding took place during rush hour in the Des Moines metropolitan area. Numerous cars were stalled with many intersections under water. Rescue missions were conducted in a few locations to get people out of the fast flowing water. Significant damage occurred near the intersection of Interstate 80 and Merle Hay Road. Flooding overtook part of the first floor of a hotel there. On top of the heavy rainfall, water was not able to flow out of the area due to a collapsed storm sewer. Flowing water was reported 1 to 2 feet in several locations across the north side of Des Moines. Manhole covers were blown off by rapidly rising water in Dallas County at Adel. The storms produced 6 to 12 inches of flowing water in parts of Story County as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 4, 2:22 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 4, 2:22 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
322 AM CDT TUE AUG 4 2010

.SHORT TERM /TODAY/...
QSTNRY BOUNDARY REMAINS IN PLACE FROM CNTRAL KS THRU NRN MO INTO THE
KCHI AREA.  WEAK LOW FCST IN PROBS AND EVIDENT IN SFC ANAL OVR CNTRL
KS WILL MOV ALNG FNT GIVING ONE MORE ROUND OF TSRA THIS
AFTN...MAINLY OVR THE SERN ZNS.  CONSIDERABLE CLOUD COVER WILL BE IN
PLACE OVR SRN IA...NOT SO MUCH OVER THE N...SO WILL HAVE FAIRLY
UNIFORM TEMPS ACRS THE CWA...WITH A SLGT BIAS TOWARD WARMER NRN
ZNS.  ANOTHER DAY WITH HI DP'S...HWVR WITH TEMPS MSTLY IN THE
80S...HI VALUES NOT EXPECTED REACH THE CENTURY MARK TDA.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
FEW CHANGES IN FORECAST THINKING IN THE LONG TERM AS WE FINALLY GET
A BREAK FROM THE ACTIVE PATTERN OF RECENT DAYS/WEEKS. FROM TONIGHT
THROUGH TOMORROW NIGHT WE WILL REMAIN BENEATH CYCLONIC NORTHWEST
FLOW ALOFT AS HIGH PRESSURE BUILDS INTO THE AREA AT THE SURFACE. BY
LATE FRIDAY FLOW WILL SWING BACK TO SOUTHERLY AS THE SURFACE HIGH
PULLS AWAY...AND WE WILL START TO SEE A GRADUAL RETURN OF RAIN
CHANCES INTO THE WEEKEND. THROUGH SATURDAY THESE WILL BE TEMPERED BY
DEEP RIDGING OVERHEAD...BUT BY SATURDAY NIGHT THE MID/UPPER RIDGE
AXIS SHOULD BE MOVING BY AND THERE IS A STRONG MODEL SIGNAL FOR A
SHORTWAVE RIDING OVER THE RIDGE WHICH WILL LIKELY KICK OFF SOME
STORMS SATURDAY NIGHT. STILL FEEL THAT THESE WILL BE LESS LIKELY IN
THE SOUTH WHERE RIDGING/CAPPING WILL BE STRONGER...AND HAVE
MAINTAINED JUST SLIGHT POPS THERE WITH MID-RANGE CHANCE POPS IN THE
NORTH. BY SUNDAY A SURFACE CYCLONE WILL BE FORMING OVER THE DAKOTAS
BENEATH WEST SOUTHWESTERLY FLOW ALOFT...AND A WARM FRONT WILL DRAPE
SOMEWHERE TO OUR NORTH ACROSS MINNESOTA. THIS WILL RESULT IN STRONG
WAA IN SOUTH SOUTHWESTERLY SURFACE FLOW AND EXPECT THAT SUBSIDENCE
ALOFT WILL KEEP THINGS DRY FOR THE MOST PART...ESPECIALLY IN THE
AFTERNOON AND EVENING...SO WE SHOULD HEAT UP PRETTY EFFICIENTLY.
HAVE BUMPED UP SUNDAY MAX TEMPS SLIGHTLY AND THEY MAY NEED TO COME
UP MORE ON SUBSEQUENT SHIFTS. BY EARLY NEXT WEEK IT APPEARS THAT WE
MAY RETURN TO OUR MORE ACTIVE PATTERN...BUT THERE ARE STILL
SIGNIFICANT DISAGREEMENTS AMONG THE LONG RANGE MODELS.

.AVIATION...04/06Z
MCS PUSHING EASTWARD ACROSS SOUTHERN IOWA WILL BRING IFR CEILINGS TO
KDSM...AND KOTM BEFORE CLEARING THE AREA. WILL ALSO SEE GUSTY WINDS
AT THESE SITES ALONG WITH THUNDER. HAVE INCLUDED LOWER CEILINGS AT
MORE NORTHERN TAF SITES AS EXPECT OCCASIONAL SHOWERS TO MOVE THROUGH
THE NORTH. ALSO...ANTICIPATING EARLY MORNING FOG DEVELOPMENT AT ALL
SITES. WEAK HIGH PRESSURE WILL BUILD IN TOMORROW...AND LINGERING FOG
WILL BURN OFF BY MID MORNING...LEAVING VFR CEILINGS THROUGH THE
REMAINDER OF THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR MUCH OF CENTRAL IOWA NORTH OF HIGHWAY 92 AND
SOUTH OF U.S. HIGHWAY 30 UNTIL 1000 AM.

&&

SHORT TERM...MS AUG 10
AVIATION...WILKINS
LONG TERM...LEE
Hazardous weather outlook, Aug 4, 4:06 AM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
506 AM CDT WED AUG 4 2010

IAZ004>007-015>017-023>028-033>039-044-045-051100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-
506 AM CDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL RETURN AT TIMES THIS WEEKEND...AND AGAIN
MONDAY NIGHT AND TUESDAY. CHANCES FOR SEVERE WEATHER APPEAR
LIMITED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ046>050-057>062-070>075-081>086-092>097-051100-
GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
506 AM CDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED AT TIMES TODAY ESPECIALLY SOUTH OF
INTERSTATE 80...WITH CHANCES DIMINISHING TOWARD THIS EVENING. A
FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WHICH
COULD EXACERBATE FLOODING CONCERNS.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL RETURN AT TIMES THIS WEEKEND...AND AGAIN
MONDAY NIGHT AND TUESDAY. CHANCES FOR SEVERE WEATHER APPEAR
LIMITED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LEE

In the hours before

Special weather statement, Aug 4, 5:49 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
649 AM CDT WED AUG 4 2010

IAZ059-060-041245-
DALLAS-POLK-
649 AM CDT WED AUG 4 2010

...HEAVY RAIN AND FREQUENT LIGHTNING HEAVING THROUGH RUSH
HOUR...

AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF DES MOINES...MOVING EAST AT 25
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.  RAINFALL AMOUNTS OF ONE HALF TO THREE
QUARTERS OF AN INCH CAN BE EXPECTED BY 730 OR 800 AM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

The radar

The Des Moines radar (KDMX), 11 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Polk

When
August 4, 6:02 AM CST to 9:30 AM CST
Where
Polk County, 1.7 mi ESE of Lovington to 1.86 mi ESE of Lovington
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.640, -93.670

Trained spotter reported several stalled vehicles at the intersection of Beaver Drive and Valdez Drive.

Flash Flood, Polk

When
August 4, 6:34 AM CST to 9:30 AM CST
Where
Polk County, 1.24 mi NW of Urbandale to 1.72 mi NE of Clive
Cause
Heavy Rain
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.640, -93.740

Several vehicles stalled at the intersection of Northwest Urbandale Drive and Meredith Drive, also at Douglas Ave and Aurora Ave by 1 to 1.5 feet of water flowing through the intersections.

Flash Flood, Polk

When
August 4, 6:46 AM CST to 9:30 AM CST
Where
Polk County, 1.24 mi NW of Urbandale to 0.95 mi SW of Dodge Fld Arpt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.640, -93.740

Emergency manager reported tire-deep water flowing down the road at the intersection of 86th and I-80. Power loss and several vehicles stalled.

Flash Flood, Dallas

When
August 4, 6:59 AM CST to 11:45 AM CST
Where
Dallas County, 0.86 mi SW of Adel to 1.41 mi WNW of Adel
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.610, -94.030

Manhole covers blown off and cars stalled in several intersections.

Flash Flood, Polk

When
August 4, 7:00 AM CST to 9:30 AM CST
Where
Polk County, 0.69 mi S of Lovington to 0.11 mi SSE of Lovington
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
NWS Employee
Coordinates
41.640, -93.700

Merle Hay flooded round 0800 with about 2 feet of water over the road.

Flash Flood, Dallas

When
August 4, 7:42 AM CST to 11:45 AM CST
Where
Dallas County, 2.92 mi WSW of Dallas Mine to 2.11 mi SSW of Granger
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.760, -93.900

Highway F31 near Beaver Creek is closed, estimated 6-8 inches of water flowing over the road.

Flash Flood, Story

When
August 4, 7:57 AM CST to 9:30 AM CST
Where
Story County, 1.54 mi E of Maxwell to 1.25 mi NE of Maxwell
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.880, -93.370

Flash flooding reported with water over the road 1/2 mile north of Highway 210 on 670th Ave and 310th Street.

Flash Flood, Story

When
August 4, 7:59 AM CST to 9:30 AM CST
Where
Story County, 0.51 mi W of Collins to 0.12 mi WNW of Collins
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.900, -93.310

Estimated 6 inches of water flowing over the road at the intersection of 4th and 2nd Ave.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238401, 238404, 238405, 238408, 238413, 238409, 238410, 238412.